A relatively new class of cancer-fighting drugs, immune checkpoint inhibitors (ICIs), are proving very effective in targeting tumors. They are also, however, associated with some potentially serious adverse skin reactions. Unfortunately, these same side effects may be a good sign that the drugs are working. So discontinuation is not a decision to be made lightly. A new study provides useful guidance on how to manage most of these dermatologic reactions and preserve the course of cancer therapy in most cases.
ICIs are monoclonal antibodies that offer promise in treating a growing number of cancers by unleashing the immune system—which is also the reason for their immune-mediated adverse events (AEs). These include non-small cell and small cell lung cancers, Hodgkin lymphoma, bladder cancer, renal cell carcinoma, melanoma, and Merkel cell carcinoma.
In light of the expanding role for these agents, it is essential that we learn to recognize both common and less common but severe AEs associated with these powerful drugs. Although bothersome skin reactions are protean, these more severe reactions can be life-threatening and can include gastrointestinal (colitis), liver (hepatitis), or cutaneous toxicities.[2,3]
Cutaneous AEs occur in up to one half of patients taking ICIs, making this one of the most common complications of these agents. Skin reactions can mimic several other conditions and can present in virtually any form (maculopapular, eczematous, lichenoid, psoriasiform, immunobullous, acneiform, or granulomatous).
Severe and potentially life-threatening skin reactions can include Stevens-Johnson syndrome (SJS)-like reaction, drug reaction with eosinophilia and systemic symptoms (DRESS), or autoimmune reactions (eg, vitiligo, alopecia areata). These may require dose interruption or discontinuation.[5,6,7] And that is important as these reactions may well serve as a marker of efficacy for these agents—making their continuation important.[8,9]
To better understand ICI-associated skin reactions, a group of investigators from Yale University performed a retrospective chart review of patients who presented to their tertiary care hospital for skin eruptions that developed during cancer immunotherapy.
Characterizing ICI-Associated Cutaneous Reactions
The study included approximately 100 patients treated with ICIs between 2016 and 2018. The authors identified several common characteristics of these drug reactions:
ICIs may take longer than traditional chemotherapeutic regiments to elicit a response—which probably explains why the mean latency period between receipt of the drug and the reaction ranged from just a few days to almost a year and a half. This period varied depending on the type of skin reaction. Maculopapular and SJS-like reactions tended to develop more rapidly than immunobullous and granulomatous reactions.
The five most common types of skin reactions were lichenoid, maculopapular, psoriasiform, eczematous, and immunobullous.
One quarter of the events, mostly those graded as more severe, resulted in treatment interruption; almost 1 in 10 of these interruptions were permanent.
Cutaneous reactions were most commonly associated with two agents that inhibited programmed cell death (anti-PD-1 agents). Approximately one third of reactions occurred with pembrolizumab (n = 35), and another one third with nivolumab (n = 33).
Combination therapy with ipilimumab, which targets cytotoxic T-lymphocyte protein-4 (anti-CTLA-4) and nivolumab, was associated with 17 of the cases.
The overwhelming majority of reactions (90%) were treated with topical corticosteroids. Higher-grade reactions (20%) required systemic corticosteroids. Treatment with other agents as well as phototherapy were used if appropriate for the cutaneous reaction observed. Only 10% of reactions did not respond to treatment and ICI interruption.
Pruritus was the most common symptom, often requiring combination therapy to control (eg, topical corticosteroids, antihistamines, gabapentin, aprepitant).
Medscape Dermatology © 2019 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Graeme M. Lipper. Checkpoint Inhibitors: Powerful Drugs With Potentially Severe Cutaneous Adverse Effects - Medscape - Jun 12, 2019.